This site is intended for health professionals only

At the heart of general practice since 1960

Read the latest issue online

GPs buried under trusts' workload dump

Increased risk of asthma attacks with HRT

GPs should be aware of an increased risk of asthma attacks requiring hospitalisation among women taking HRT, researchers have warned.

They should be prepared to suspend therapy altogether if a patient taking HRT develops asthma or has worsening symptoms, the leader of a new study said, after presenting findings to the European Respiratory Society's annual congress in Amsterdam.

The Danish study found post-menopausal women taking HRT had a 30% increased risk of severe asthma attacks requiring hospitalisation. It also found the longer women were taking the treatment, the higher the risk.

The hospital attendance of 23,138 women taking HRT was recorded, with factors such as smoking status, occupational exposure, BMI and whether or not they had undergone a hysterectomy taken into account.

Dr Klaus Bønnelykke, an asthma specialist at Copenhagen University Hospital, said: ‘We still need final proof from trials, but the suspicion is so strong it should be brought to the attention of clinicians. If a patient develops asthma or has  severe worsening of symptoms after taking HRT, they may need to stop hormone therapy.'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say